Texas, 2021Tornado and Hail in Texas, May 28 to 29, 2021
May 28 to 29, 2021 · NWS MAF · 26 events in 11 counties and zones
A front was across the Permian Basin. A dryline was across Southeast New Mexico and far West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front was across the Permian Basin. A dryline was across Southeast New Mexico and far West Texas. The front and dryline provided lift and a focus for thunderstorms to develop. The atmosphere was very moist and unstable. Wind shear was also high across the area. These conditions resulted in thunderstorms across West Texas that produced hail and strong, damaging winds as well as a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 1:47 PM CST, 7 minutes earlier.
Area forecast discussion, May 28, 1:47 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
247 PM CDT Fri May 28 2021
.DISCUSSION...
Quick update for Severe Thunderstorm Watch # 219. Updates out
shortly.
&&
.PREV DISCUSSION... /issued 202 PM CDT Fri May 28 2021/
DISCUSSION...
KMAF 18Z RAOB shows a cap still in place, but considerably less than
the 12Z run. For some reason, the raob came in w/a sfc Td of 24C,
yielding mucapes of over 7000 J/kg! After editing the sounding for
a sfc Td of 19C, mucapes dropped to 3400 J/kg, which is still
potent. Mid-lvl lapse rates of near 9C/km and a wet-bulb zero of
8600' call for very large hail, and dcapes of 1300 J/kg suggest
damaging winds as well. Deep-lyr shear of 40 kts will help maintain
supercells, as will a 35+kt LLJ this evening. Radar already shows
the first cell going up nrn Brewster County, and this is in line
w/the latest HRRR run, which develops additional convection Permian
Basin late this afternoon, then SE NM this evening on a possible MCS
moving SE out of NM.
Saturday looks to be a little less active, w/the primary focus being
orographic lifting on easterly flow to the higher terrain out west
near the dryline. By Sunday afternoon, the west coast trough will
be over Baja del Norte, sending a strong shortwave into West texas
and Southeast New Mexico, w/Sunday night looking to be best chances
for rain this forecast, w/a continued severe threat. Monday night
looks wet/severe as well, as another shortwave calves off the
trough.
Chances drop off after Monday, but the trough remains parked over
Baja, and moisture isn't going anywhere, so a chance of convection
remains in play each day. It goes w/out saying that temps will
remain below normal in this pattern, given expected convection/cloud
cover each day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 81 67 79 / 50 30 20 30
Carlsbad 64 87 67 85 / 20 20 30 50
Dryden 67 87 70 84 / 40 10 30 30
Fort Stockton 64 87 68 84 / 30 20 20 30
Guadalupe Pass 60 85 62 82 / 10 30 40 40
Hobbs 61 82 65 79 / 40 20 30 50
Marfa 58 89 62 84 / 10 30 30 40
Midland Intl Airport 63 82 67 80 / 50 20 20 40
Odessa 63 84 67 81 / 50 20 20 40
Wink 65 88 68 86 / 40 20 20 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
88/44
Hazardous weather outlook, May 28, 12:59 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Fri May 28 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Fri May 28 2021 /1259 PM MDT Fri May 28 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
There is an enhanced risk of severe storms, capable of producing
large to very large hail, damaging winds, and tornadoes. Heavy rain
may also result in flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a risk of severe thunderstorms through Monday. Any severe
storms that do develop will be accompanied by large hail, damaging
winds, and an isolated tornado. Heavy rain may also result in flash
flooding Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, May 28, 12:41 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
141 PM CDT Fri May 28 2021
TXZ277>279-281915-
Central Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
141 PM CDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 215 PM CDT...
At 141 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Marathon, or 18 miles southeast of Alpine, moving east
at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marathon.
LAT...LON 3005 10346 3023 10361 3046 10322 3014 10294
TIME...MOT...LOC 1841Z 248DEG 5KT 3021 10339
88
Special weather statement, May 28, 1:14 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
214 PM CDT Fri May 28 2021
TXZ075-277>279-281945-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
214 PM CDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 245 PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Marathon, or 20 miles southeast of Alpine, moving
southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marathon, Elephant Mountain and Elephant Mountain Wildlife Management
Area.
LAT...LON 3001 10355 3028 10356 3051 10322 3057 10303
3035 10290 3005 10322
TIME...MOT...LOC 1914Z 335DEG 7KT 3015 10342
88Event by event
15 hail, 10 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Brewster
- When
- May 28, 1:54 PM CST to 1:59 PM CST
- Where
- Brewster County, 13 mi SSW of Marathon to 13.52 mi SSW of Marathon
- Rating
- EFU
- Path length
- 1.08 mi
- Path width
- 50 yd
- Reported by
- Social Media
- Coordinates
- 30.026, -103.333
A thunderstorm produced a tornado 13 miles south southwest of Marathon. The tornado lasted approximately five minutes. It occurred on private land in an open field and no damage was reported. It was rated as an EF-U.
Hail, Brewster
- When
- May 28, 3:46 PM CST to 3:51 PM CST
- Where
- Brewster County, 0.67 mi SSE of Alpine
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 30.361, -103.667
Hail, Pecos
- When
- May 28, 4:23 PM CST to 4:28 PM CST
- Where
- Pecos County, 6.69 mi SW of Coyanosa
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.092, -103.067
Hail, Crane
- When
- May 28, 5:09 PM CST to 5:14 PM CST
- Where
- Crane County, 11.27 mi WNW of Juan Cordona Lake
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.373, -102.714
Hail, Ward
- When
- May 28, 5:10 PM CST to 5:15 PM CST
- Where
- Ward County, 3.15 mi SE of Grandfalls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.294, -102.837
Hail, Loving
- When
- May 28, 5:20 PM CST to 5:25 PM CST
- Where
- Loving County, 10.8 mi ENE of Red Bluff Res
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 31.973, -103.743
Hail, Crane
- When
- May 28, 5:42 PM CST to 5:47 PM CST
- Where
- Crane County, 5 mi W of Crane
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.400, -102.435
Thunderstorm Wind, Crane
- When
- May 28, 5:42 PM CST to 5:43 PM CST
- Where
- Crane County, 5 mi W of Crane
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 31.400, -102.435
A thunderstorm produced a 65 mph wind gust five miles west of Crane.
Hail, Crane
- When
- May 28, 5:42 PM CST to 5:47 PM CST
- Where
- Crane County, 19 mi NW of Crane
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.595, -102.578
Thunderstorm Wind, Crane
- When
- May 28, 5:42 PM CST to 5:43 PM CST
- Where
- Crane County, 19 mi NW of Crane
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 31.595, -102.578
A thunderstorm produced a 61 mph wind gust ten miles south of Penwell.
Hail, Reeves
- When
- May 28, 5:59 PM CST to 6:04 PM CST
- Where
- Reeves County, 0.34 mi WNW of Saragosa
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.023, -103.655
Hail, Loving
- When
- May 28, 6:08 PM CST to 6:13 PM CST
- Where
- Loving County, 13 mi N of Mentone
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.888, -103.600
Hail, Ector
- When
- May 28, 6:20 PM CST to 6:25 PM CST
- Where
- Ector County, 3.77 mi W of Pleasant Farms
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.672, -102.383
Thunderstorm Wind, Ector
- When
- May 28, 6:20 PM CST to 6:21 PM CST
- Where
- Ector County, 3.71 mi W of Pleasant Farms
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.672, -102.382
A thunderstorm produced a 60 mph wind gust one mile west of Pleasant Farms.
Hail, Crane
- When
- May 28, 6:21 PM CST to 6:26 PM CST
- Where
- Crane County, 16 mi NNW of Crane
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.614, -102.454
Hail, Ward
- When
- May 28, 6:56 PM CST to 7:01 PM CST
- Where
- Ward County, 7 mi NNE of Barstow
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.544, -103.355
Hail, Loving
- When
- May 28, 7:00 PM CST to 7:05 PM CST
- Where
- Loving County, 0.32 mi NNE of Mentone
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.704, -103.599
Thunderstorm Wind, Ector
- When
- May 28, 7:08 PM CST to 7:09 PM CST
- Where
- Ector County, 2.24 mi NW of Pleasant Farms
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 31.704, -102.346
A thunderstorm blew a powerline down on Highway 385 two miles north of Pleasant Farms. The cost of damage is a very rough estimate.
Hail, Ward
- When
- May 28, 7:20 PM CST to 7:25 PM CST
- Where
- Ward County, 1.58 mi ESE of Quito Wells
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.489, -103.276
Thunderstorm Wind, Andrews
- When
- May 28, 9:32 PM CST to 9:33 PM CST
- Where
- Andrews County, 0.83 mi ESE of Andrews Co Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.325, -102.517
A thunderstorm produced a 58 mph wind gust near Andrews.
Hail, Andrews
- When
- May 28, 9:55 PM CST to 10:00 PM CST
- Where
- Andrews County, Andrews
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.320, -102.550
Thunderstorm Wind, Midland
- When
- May 28, 10:15 PM CST to 10:16 PM CST
- Where
- Midland County, 4 mi NW of Midland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $300
- Reported by
- NWS Employee
- Coordinates
- 32.041, -102.128
A thunderstorm produced an estimated 65 mph wind gust four miles northwest of Midland. A three inch tree limb was broken. The cost of damage is a very rough estimate.
Thunderstorm Wind, Ector
- When
- May 28, 10:40 PM CST to 10:41 PM CST
- Where
- Ector County, 7 mi W of Odessa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 31.850, -102.489
A thunderstorm produced estimated winds of 60 mph resulting in small tree limbs being blown down seven miles west of Odessa. The cost of damage is a very rough estimate.
Thunderstorm Wind, Ector
- When
- May 28, 10:45 PM CST to 10:46 PM CST
- Where
- Ector County, 5 mi N of West Odessa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 31.902, -102.500
A thunderstorm produced estimated 60 mph winds which knocked down power lines five miles north of West Odessa. The cost of damage is a very rough estimate.
Thunderstorm Wind, Howard
- When
- May 28, 10:55 PM CST to 10:56 PM CST
- Where
- Howard County, 1 mi SSE of Lomax
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.107, -101.624
A thunderstorm produced a 67 mph wind gust as measured by the Lomax mesonet.
Thunderstorm Wind, Reagan
- When
- May 29, 12:07 AM CST to 12:08 AM CST
- Where
- Reagan County, 1 mi WNW of Big Lake
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.206, -101.486
A thunderstorm produced a 61 mph wind gust as measured by the mesonet by Big Lake.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Louisiana, May 28, 20211 injured · $1.0 million · EF1 · 9 events
- Tornadoes and Flash Flood in New Mexico, May 28, 2021$350,000 · EF0 · 27 events
- Flash Flooding and Flood in Texas, May 28, 2021$535,000 · 1.25 in hail · 9 events
- Tornado and Flash Flooding in Texas, May 28 to 29, 2021$129,000 · EF0 · 25 events
- Tornadoes in Tennessee, May 28, 20212 injured · $60,000 · EF0 · 2 events
- Flash Flooding and Damaging Winds in Texas, May 28, 2021$25,000 · 50 kt wind · 8 events
- Damaging Winds in South Carolina, May 28, 2021$25,000 · 50 kt wind · 3 events
- Frost and Freeze in Minnesota, May 28, 202120 events
- Frost and Freeze in North Dakota, May 28, 202118 events
- Hail and Damaging Winds in Montana, May 28, 20211.75 in hail · 12 events
- Damaging Winds in Texas, May 28, 202161 kt wind · 10 events
- Tornado and Damaging Winds in Virginia, May 28, 2021$12,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959588, 959589, 959590, 959775, 959591, 959779, 959592, 959593, 959783, 959785, 959594, 959797, 959595, 959596, 959800, 959597, 959598, 959599, 959718, 959719, 959720, 959753, 959755, 959949, 959758, 959760.